The Dangers of Abusing Fentanyl Patches
Fentanyl was developed as a potent prescription painkiller, specifically prescribed to people with chronic pain who had developed a tolerance for other long-acting narcotic pain relievers or who were suffering pain at the end of life. Fentanyl is known as a narcotic and falls into the opioid drug class.
Fentanyl Transdermal Patch
Fentanyl is between 50 and 100 times more powerful than morphine, from which it is derived. Although the drug can be injected or taken orally (via a lollipop or lozenge), a common ingestion method is to take the drug transdermally through patches. Duragesic is the most recognized brand name for fentanyl patches and can last for three days before they must be changed.
Reports of fentanyl abuse, including mixing fentanyl into heroin, have been reported more across the United States since 2015. Coming into accidental contact with the sticky side of the patch can cause the drug to be released into the bloodstream. For people with little or no tolerance to narcotics, especially children, this can be life-threatening. In fact, per the Food and Drug Administration, using fentanyl patch as prescribed can, within the first 24-72 hours, lead to life-threatening breathing problems, indicating overdose.
Taking medicines like fentanyl through the skin is supposed to slowly release the drug into the body. However, the large quantity of narcotic in a fentanyl patch has made this substance a target for people struggling with opioid addiction.
How Is Fentanyl Abused from a Patch?
The substance inside the patch is similar to gel, although some patches have been recalled in prior years because some fentanyl crystals failed to dissolve. People who abuse fentanyl patches typically remove the gel and ingest the entire three-day supply of the narcotic at once. There are several methods of abusing patches.
- Multiple patches: Since the patches are designed to absorb into the bloodstream through the skin over three days, some people abuse fentanyl by placing multiple patches on their skin. This increases the amount of drug being absorbed, so they are more likely to experience a high. However, the drug may take a long time to wear off, so a person who abuses fentanyl this way is more likely to experience harmful side effects.
- Injecting fentanyl: Many people remove the narcotic gel from the patch, heat it to melt it, or mix it with water; they will then use a hypodermic needle to inject the substance directly into a vein, much like how heroin is used. Fentanyl is, however, far more potent than heroin, and this method of rapid drug onset can also lead to rapid overdose. A more recent development in nonmedical fentanyl abuse involves boiling the patches rather than cutting them open and then injecting the resulting liquid.
- Drinking boiled liquid: Another method of ingesting fentanyl illicitly involves steeping the patches in hot water, or boiling them in water, then drinking the resulting liquid. Much of the fentanyl can be removed from the patches through this method and become infused with the water to make a dangerous “tea.” Although digesting the drug through the stomach and small intestine can take more time than injecting, snorting, or smoking fentanyl, it has still resulted in many overdoses.
- Chewing the patches: Another method of orally ingesting fentanyl involves chewing the patches without otherwise modifying them. This can break the layers in the patch and release most of the drug all at once. The fentanyl is absorbed through the mucous membranes of the mouth. This can rapidly lead to overdose.
- Smoking: As with heroin, fentanyl is sometimes smoked. The gel or liquid inside the patch is removed and heated, and the resulting smoke and vapor are then inhaled. The drug enters the bloodstream through the thin membranes in the lungs, so it quickly reaches the brain.
- Snorting: People who snort fentanyl are less likely to take the gel from patches and snort that; the illicit, powder versions of the drug sold on the black market are more bioavailable when snorted. However, some people do still remove the contents of fentanyl patches and snort them, with or without preparation to create a powder.
Ways to Get in Contact With Us
If you believe you or someone you love may be struggling with addiction, let us hear your story and help you determine a path to treatment.
There are a variety of confidential, free, and no obligation ways to get in contact with us to learn more about treatment.
- Call us at
- Verify Your Insurance Coverage for Treatment
Serious Dangers of Fentanyl Patch Abuse
The biggest risk of abusing fentanyl, especially via time-release patches, is overdose. Slowed breathing, falling unconscious, and losing physical coordination can all lead to serious accidents, brain damage, coma, and death. Fentanyl is an extremely powerful narcotic. Although it is increasingly a target for abuse, it is also one of the more dangerous narcotics available, both in prescription and illegal forms.
Fentanyl patch overdose symptoms include:
- Difficulty breathing
- Extreme fatigue or sleepiness
- Trouble with cognition or memory
- Stumbling, inability to walk, or loss of coordination
- Contracted pupils
Other narcotics may gradually present overdose symptoms; because fentanyl is very potent, however, it can quickly lead to overdose, without much euphoria or other side effects leading up to the symptoms.
Finding Treatment for Fentanyl Addiction
- All Treatment Centers: See All Rehabs
- California: Laguna Treatment Hospital
- Florida: Recovery First Treatment Center
- Florida: River Oaks Treatment Center
- Las Vegas: Desert Hope Treatment Center
- Locations Nationwide: Resolutions Recovery Residences
- Massachusetts: Adcare Treatment Hospital
- Mississippi: Oxford Treatment Center
- New Jersey: Sunrise House Treatment Center
- Rhode Island: Adcare – Outpatient
- Rhode Island: Adcare – Inpatient
- Texas: Greenhouse Treatment Center